Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Hyperkalaemia (Part 1)
Chris Alderman, Clinical Director, Ward MM
Hyperkalaemia is the term used to describe an abnormally high serum concentration of potassium. This is a potentially serious electrolyte abnormality – in the most severe cases there is a risk of dangerous arrhythmias. Although laboratory ranges may vary, a commonly cited criterion for hyperkalaemia is a serum potassium of > 5.5 mmol/L.
- Elevated serum potassium can arise from a number of circumstances, but frequently implicated situations include deteriorating renal function, muscle injury (including rhabdomyolysis), adenal insuffiency, and after a blood transfusion.
- There are many drugs that may also cause or contribute to an increase in the serum potassium. Examples include NSAIDs, trimethoprim, ACE Inhibitors, Angiotensin Receptor Blockers (ARBs), and potassium-sparing diuretics such as spironolactone or amiloride.
- The risk of hyperkalaemia is increased if drugs from the classes described above are used in combination, particularly in the presence of renal impairment.
- If hyperkalaemia is present, it is important to ensure that potassium supplements such as Slow K or Chlorvescent are considered for discontinuation.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.